Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 110, NWS Amarillo, TX

May 18, 2017Hemphill County, Lipscomb County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 18, 2017, 2:48 PM CDT for Hemphill County, Lipscomb County, Texas. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2017, 2:48 PM CDT (19:48 UTC)
Expired
May 18, 2017, 3:45 PM CDT
In force
57 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

Counties Hemphill County, TX, Lipscomb County, TX

The radar

The Amarillo radar (KAMA), 163 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 2:50 PM CDTHAIL 1.251 Sse Canadian, TX
May 18, 2:50 PM CDTHAIL 1.25Canadian, TX
May 18, 2:52 PM CDTHAIL 1.51 Se Canadian, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 1:18 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3416 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WUUS54 KAMA 181948
SVRAMA
TXC211-295-182045-
/O.NEW.KAMA.SV.W.0110.170518T1948Z-170518T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
248 PM CDT THU MAY 18 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lipscomb County in the Panhandle of Texas...
  Northern Hemphill County in the Panhandle of Texas...

* Until 345 PM CDT

* At 248 PM CDT, a severe thunderstorm was located over Canadian,
  moving northeast at 35 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Canadian, Higgins, Glazier and Lake Marvin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM CDT for the 
far eastern Panhandle of Texas.

LAT...LON 3589 10000 3580 10041 3600 10044 3638 10000
TIME...MOT...LOC 1948Z 225DEG 32KT 3589 10035 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

Ward
3 follow-up statements
506 
WWUS54 KAMA 182007
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
307 PM CDT THU MAY 18 2017

TXC211-295-182045-
/O.CON.KAMA.SV.W.0110.000000T0000Z-170518T2045Z/
Lipscomb TX-Hemphill TX-
307 PM CDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN LIPSCOMB AND NORTHEASTERN HEMPHILL COUNTIES...

At 306 PM CDT, a severe thunderstorm was located over Glazier, or 9
miles northeast of Canadian, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. Storm chasers reported quarter size hail 
         in Canadian. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Higgins and Glazier. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM CDT for the 
far eastern Panhandle of Texas.

LAT...LON 3601 10000 3591 10034 3600 10037 3638 10000
TIME...MOT...LOC 2006Z 218DEG 34KT 3600 10026 

HAIL...1.25IN
WIND...60MPH
 
$$

Ward
310 
WWUS54 KAMA 182020
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
320 PM CDT THU MAY 18 2017

TXC211-182030-
/O.CAN.KAMA.SV.W.0110.000000T0000Z-170518T2045Z/
Hemphill TX-
320 PM CDT THU MAY 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HEMPHILL COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

A tornado watch remains in effect until 800 PM CDT for the Panhandle
of Texas.

LAT...LON 3606 10031 3638 10000 3606 10000
TIME...MOT...LOC 2020Z 225DEG 32KT 3609 10015 

$$

TXC295-182045-
/O.CON.KAMA.SV.W.0110.000000T0000Z-170518T2045Z/
Lipscomb TX-
320 PM CDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN LIPSCOMB COUNTY...

At 320 PM CDT, a severe thunderstorm was located 7 miles west of
Higgins, or 12 miles southeast of Lipscomb, moving northeast at 35
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Higgins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM CDT for the 
far eastern Panhandle of Texas.

LAT...LON 3606 10031 3638 10000 3606 10000
TIME...MOT...LOC 2020Z 225DEG 32KT 3609 10015 

HAIL...1.00IN
WIND...60MPH
 
$$

Ward
509 
WWUS54 KAMA 182038
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
338 PM CDT THU MAY 18 2017

TXC295-182047-
/O.EXP.KAMA.SV.W.0110.000000T0000Z-170518T2045Z/
Lipscomb TX-
338 PM CDT THU MAY 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LIPSCOMB COUNTY
WILL EXPIRE AT 345 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 800 PM CDT for the Panhandle
of Texas.

LAT...LON 3606 10031 3638 10000 3606 10000
TIME...MOT...LOC 2037Z 225DEG 32KT 3619 10002 

$$

Ward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 12:56 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 18, 12:56 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1256 PM CDT Thu May 18 2017

.AVIATION...
For the 18z TAFs...
All thunderstorms expected to develop east of terminals, owing to
position of dryline.  Polar cold front currently across Oklahoma
Panhandle not expected to move much, until lifting around 21z.
Meanwhile, Pacific cold front is moving into southwest Texas
Panhandle.  Movements of these boundaries expected to produce
wind shifts.  Uncertainty remains in timing, but expect polar
front to move south through forecast area this evening.
Expecting stratus to develop following frontal passage, with MVFR
or possibly IFR ceilings at GUY before sunrise, and at AMA around
sunrise.  Will keep DHT forecast in VFR range for now due to
expected lower amounts of low-level moisture.

Cockrell

&&

.PREV DISCUSSION... /Issued 615 AM CDT Thu May 18 2017/

AVIATION...
A cold front has moved into the Oklahoma Panhandle. This front
should pull up stationary just south of the GUY TAF site.
Therefore, winds will remain light and variable this morning at
GUY before southwest winds develop again as the boundary retreats
to the north. DHT and AMA should have gusty southwest winds for
much of the day south of the front. At this time, do not think the
low clouds with IFR cigs in southwest Kansas will make it into
GUY this morning, but it will be close. The cold front will then
move south across all of the TAF sites tonight. There is a chance
that low clouds could move into GUY late in this forecast, but
confidence in this happening is low, so did not mention them in
this forecast. Otherwise, skies should remain VFR. Any showers or
thunderstorms today are expected to remain north and east of the
TAF sites.

PREV DISCUSSION... /Issued 431 AM CDT Thu May 18 2017/

DISCUSSION...
Latest 18/00Z hi-res model, numerical, and probabilistic guidance
are starting to come into more of an agreement for possible
showers and thunderstorms later this afternoon in the far eastern
Panhandles. The center of the main upper level low will move ESE
from Utah into southwestern Colorado as we go through the day.
Latest observations this morning indicate a surface low developing
centered over SE Colorado. With bands of positive vorticity
rounding the base of the upper level trough, this will help
establish localized lift and further establish a warm southerly
flow bringing warm dewpoint temperatures that will be well into
the 60s. The main question here is where exactly the dryline will
set up. ECMWF continues to be an outlier and have the dryline
setup furthest west, although has shifted further to the east
compared to the last model run. The remainder of the global and
hi-res models indicate a consensus of a dryline set up over the
far eastern Panhandles just about on the TX/OK stateline. With the
past handle of the previous event, will continue to favor the NAM
positioning of the dryline near the TX/OK state line along the
far eastern Panhandles. Latest 250 hPa upper level jet also
supports favorable upper level divergence over the northeastern
Panhandles going into the afternoon hours. Best chances of showers
and thunderstorms will be roughly a line from Beaver southward through
Lipscomb and southeastward toward Allison and Texola in closest
proximity to the main upper level features during the convection
initiation period along with perhaps being right along the
dryline. Along and out ahead of the aforementioned locations,
latest numerical guidance shows effective deep layer shear of
40-50 kts and MUCAPE of 2500-3500 J/Kg as we go into the
afternoon hours. This will support supercell development with
large hail being the main threat as these cells generate in a
healthy environment with large amount of CAPE in the hail growth
zone. As a LLJ kicks in of 40-50 kts out ahead of the dryline
later this afternoon, in-conjunction with a low level veering
vertical profile, isolated tornadoes cannot be completely ruled
out as this continues to be the trend from the previous model
runs. With the LLJ entering the region, these cells that generate
should quickly move out of the eastern Panhandles into western
Oklahoma and southern Kansas. The threat of showers and
thunderstorms for the eastern Panhandles should quickly diminish
after 00Z Friday.

As the dryline convection moves east out of our region, a Pacific
front will enter the region from the northwest as the main upper
level low continues to move east into eastern Colorado by Friday
afternoon. As the front slowly bisects the TX Panhandle, this will
help generate the best chances of some showers and storms across
the eastern and southeastern TX Panhandle. Latest guidance is
suggesting the dryline at this time will be well into western
Oklahoma as the main upper level low continues to move east which
will keep the chances of precipitation limited with the front
with limited moisture to work with. Eventually, the upper level
low will move northeast out of the central and southern Plains
with dry conditions returning for the weekend. High temperatures
behind the front will be below average for mid May.

As we go into early next week, a rather jagged upper level profile
with multiple northern and southern stream jets will bring a
series of disturbances across the region. Although still several
days out, our region appears to be under a persistent region
upstream of an upper level positive tilted trough with its axis
over the Mississippi River. As a result, best chances of
precipitation will for now be over northern areas through early
next week with temperatures continuing to be below average.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/07
Hazardous weather outlook, May 18, 9:37 AM CDT, 5 hours 11 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Amarillo TX
937 AM CDT Thu May 18 2017

CORRECTED DAY ONE

OKZ001>003-TXZ001>020-182300-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
937 AM CDT Thu May 18 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are possible across the far eastern parts of the
Panhandles this afternoon. Storms that develop will likely become
severe with large hail, damaging winds, and an isolated tornado being
the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are again possible Friday through Saturday, and
again Sunday night through Tuesday. A few storms during this time
could become strong, however, widespread severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

Cockrell

In the hours before

Special weather statement, May 18, 2:23 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Amarillo TX
223 PM CDT THU MAY 18 2017

TXZ010-014-015-182000-
Hemphill TX-Gray TX-Wheeler TX-
223 PM CDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER...
NORTHEASTERN GRAY AND SOUTHWESTERN HEMPHILL COUNTIES UNTIL 300 PM
CDT...

At 222 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of New Mobeetie, or 12 miles southeast of Miami, moving
north-northeast at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Briscoe, New Mobeetie and Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3567 10014 3542 10043 3547 10059 3562 10057
      3562 10054 3578 10054
TIME...MOT...LOC 1922Z 195DEG 36KT 3554 10051

Ward
Local storm report, May 18, 2:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
248 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             CANADIAN                35.91N 100.38W
05/18/2017  E0.88 INCH       HEMPHILL           TX   FIRE DEPT/RESCUE

            PEA TO NICKEL HAIL

&&

EVENT NUMBER AMA1700559

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:23 PM CDTSpecial Weather StatementAMAWheeler37 min
May 18, 2:28 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler43 min
May 18, 4:06 PM CDTSpecial Weather StatementAMAHemphill24 min
May 18, 4:19 PM CDTSevere Thunderstorm WarningAMAHemphill41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.